Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 145, NWS Columbia, SC

August 5, 2020Bamberg County, Barnwell County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2020, 2:12 PM EDT for Bamberg County, Barnwell County, Orangeburg County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2020, 2:12 PM EDT (18:12 UTC)
Expired
Aug 5, 2020, 3:00 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WUUS52 KCAE 051812
SVRCAE
SCC009-011-075-051900-
/O.NEW.KCAE.SV.W.0145.200805T1812Z-200805T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
212 PM EDT Wed Aug 5 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Barnwell County in central South Carolina...
  Northwestern Bamberg County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...

* Until 300 PM EDT.

* At 212 PM EDT, severe thunderstorms were located along a line
  extending from 12 miles south of Gaston to 6 miles northeast of
  Blackville, moving east at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  North, Neeses, Norway, Woodford and Livingston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3341 8125 3365 8119 3370 8103 3369 8102
      3338 8106
TIME...MOT...LOC 1812Z 250DEG 7KT 3364 8115 3342 8120 

HAIL...0.88IN
WIND...60MPH
 
$$

fwa
2 follow-up statements
757 
WWUS52 KCAE 051830
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
230 PM EDT Wed Aug 5 2020

SCC011-051839-
/O.CAN.KCAE.SV.W.0145.000000T0000Z-200805T1900Z/
Barnwell SC-
230 PM EDT Wed Aug 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNWELL COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3340 8122 3344 8122 3344 8124 3365 8119
      3370 8104 3369 8102 3338 8106
TIME...MOT...LOC 1829Z 250DEG 7KT 3365 8112 3343 8117 

$$

SCC009-075-051900-
/O.CON.KCAE.SV.W.0145.000000T0000Z-200805T1900Z/
Bamberg SC-Orangeburg SC-
230 PM EDT Wed Aug 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHWESTERN BAMBERG AND NORTHWESTERN ORANGEBURG COUNTIES...

At 229 PM EDT, severe thunderstorms were located along a line
extending from 11 miles south of Gaston to 7 miles north of Denmark,
moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
North, Neeses, Norway, Woodford and Livingston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.

&&

LAT...LON 3340 8122 3344 8122 3344 8124 3365 8119
      3370 8104 3369 8102 3338 8106
TIME...MOT...LOC 1829Z 250DEG 7KT 3365 8112 3343 8117 

HAIL...1.00IN
WIND...60MPH
 
$$

fwa
286 
WWUS52 KCAE 051850
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
250 PM EDT Wed Aug 5 2020

SCC009-075-051900-
/O.EXP.KCAE.SV.W.0145.000000T0000Z-200805T1900Z/
Bamberg SC-Orangeburg SC-
250 PM EDT Wed Aug 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BAMBERG AND
NORTHWESTERN ORANGEBURG COUNTIES WILL EXPIRE AT 300 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3340 8122 3344 8122 3344 8124 3365 8119
      3370 8104 3369 8102 3338 8106
TIME...MOT...LOC 1850Z 250DEG 7KT 3366 8108 3344 8113 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 11:59 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 5, 11:59 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1159 AM EDT Wed Aug 5 2020

.SYNOPSIS...
Increasing moisture along with an upper level trough and higher
daytime temperatures today through the weekend will result in
chances of showers and thunderstorms each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms continue across the eastern Midlands
with some locally heavy rain and will monitor the potential for
localized flooding.

The upper level trough will remain west of the area through
tonight with short waves rotating through the axis of the trough
and into the forecast area. Although the eastern Midlands have
been mostly cloudy this morning elsewhere plenty of sunshine has
pushed the temperatures into the mid 80s with satellite imagery
showing cumulus beginning to develop. Low level flow will remain
south-southeasterly today pushing pwat values to near 2 inches
by late afternoon. WV imagery shows plenty of dry air aloft and
concern will become potential for wind gusts from thunderstorms
which develop this afternoon. Expect convective coverage to
increase slowly over the next couple of hours with additional
cells quickly developing during the mid and late afternoon hours
as outflow boundaries are produced and collide. With the
potential for wind gusts most of the forecast area is included
in the SPC Main marginal risk of severe area. With the high pwat
values and cells this morning being highly efficient rainfall
producers the area is also under a WPC marginal risk of
excessive rainfall. Convection will diminish with sunset
however with numerous boundaries expected across the area and
additional short waves rotating through expect some cells to
persist overnight. High temperatures this afternoon will be in
the upper 80s to low 90s with overnight lows in the low 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Upper level trough across the lower Mississippi Valley with
several weak short waves moving northeast across Georgia and
South Carolina in southwest flow aloft. Weak surface
front/trough will remain near the area. Air mass moist with
precipitable water 1.75 inches or higher and moderately
unstable through the period. High resolution CAMS and mos
support scattered showers and thunderstorms mainly in the
afternoon and evening with convergence enhanced near the
front/trough, sea breeze activity and possible short wave
triggers. Temperatures near normal with max temps in the low 90s
and min temps in the low 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Fairly typical early August weather is in store through the weekend
and into early next week. The are will sit between a weak jet stream
over the northern U.S. and the Bermuda High perched across Florida
at the far southern end of an upper level trof. Weak surface
trough across the area and moist and moderately unstable air
mass. Seasonably warm and humid conditions will prevail, with
scattered afternoon and evening thunderstorms expected. Highs
90-95 and lows 70-75 will be the rule.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions for much of the period with convection expected
this afternoon into tonight.

Convection continues east of CAE/CUB/OGB with convection
expected to develop at all terminals this afternoon into
tonight. Thunderstorms which develop will produce locally heavy
rainfall and have the potential for strong and gusty winds.
Convection will diminish with sunset however some cells are
expected overnight. The potential for fog is low as a 20 knot
low level jet however with rainfall there will be potential for
stratus during the early morning and sunrise hours.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
mainly diurnally driven convection as well as late
night/early morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 5, 3:51 AM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
351 AM EDT Wed Aug 5 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
060800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
351 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered afternoon and evening thunderstorms. Isolated severe
thunderstorms with damaging winds main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 1:59 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
159 PM EDT Wed Aug 5 2020

SCZ027-030-035-036-041-051830-
Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Bamberg SC-
159 PM EDT Wed Aug 5 2020

...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...south central Lexington...northeastern Barnwell...east
central Aiken and northwestern Bamberg Counties Until 230 PM EDT....

At 159 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 15 miles north of Blackville, or 17 miles north
of Denmark, moving east at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
North, Pelion, Springfield, Salley, Neeses, Norway, Perry, Woodford,
Livingston, Aiken Gopher Tortoise Heritage Preserve, Perry Airport
and Thor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3333 8117 3348 8147 3376 8125 3362 8096
TIME...MOT...LOC 1759Z 265DEG 10KT 3356 8118

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:08 AM EDTAreal Flood AdvisoryCAEClarendon, Lee, Sumter112 min
Aug 5, 1:59 PM EDTSpecial Weather StatementCAEBarnwell31 min
Aug 5, 3:04 PM EDTSpecial Weather StatementCAELexington26 min
Aug 5, 3:51 PM EDTSpecial Weather StatementCAESaluda24 min
Aug 5, 4:44 PM EDTSpecial Weather StatementCAENewberry31 min
Aug 5, 5:03 PM EDTSevere Thunderstorm WarningCAENewberry27 min
Aug 5, 5:57 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield48 min
Aug 5, 6:49 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick67 min
Aug 5, 7:03 PM EDTSpecial Weather StatementCAELancaster27 min
Aug 5, 7:10 PM EDTSpecial Weather StatementCAEEdgefield35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.